Washington, 2012

Heavy Snow in Washington, December 7 to 8, 2012

December 7 to 8, 2012 · NWS PDT · 2 events in 2 counties and zones

Increased moisture and prolonged northwest flow assisted in significant spill over snow along the East Slopes of the Washington Cascades and the Blue Mountains, with Snoqualmie Pass, Easton, south of Cle Elum, and Ski Bluewood being the heaviest hit areas. These were 48 hour warnings due to the fact that there were little breaks and there was no real way to separate one system from another.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Increased moisture and prolonged northwest flow assisted in significant spill over snow along the East Slopes of the Washington Cascades and the Blue Mountains, with Snoqualmie Pass, Easton, south of Cle Elum, and Ski Bluewood being the heaviest hit areas. These were 48 hour warnings due to the fact that there were little breaks and there was no real way to separate one system from another.

Snowfall amounts in inches include: Lake Kaches reported (6) in 12 hours, west of Lake Kaches reported (12) in 24 hours, Touchet Snotel reported (10) in 24 hours, Ski Bluewood reported (8) in 12 hours, and (10) in 24 hours and a 48 hour storm total of (24), and a spotter 16 miles south of Cle Elum reported (6) in 12 hours.

Additionally Washington State Patrol was contacted and noted that out of 133 auto incidents on I-90 between Easton and Cle Elum over the past 24 hours, 93 of them were determined to be weather related. The officer went on to note that there was (24) inches of new snow near the Cascade crest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 7, 2:45 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 7, 2:45 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
245 AM PST FRI DEC 7 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A CONTINUOUS SUPPLY OF
MOISTURE WILL CONTINUE TODAY IN THE PACIFIC NORTHWEST FROM A LONG
FETCH OF AIR FLOW OVER THE WATER. THIS WILL KEEP RAIN AND MOUNTAIN
SNOW GOING MAINLY IN THE CASCADES AND THE NORTHEAST MOUNTAINS. SNOW
LEVELS WILL BE LOW ENOUGH TODAY FOR SNOW TO ACCUMULATE ON ALL
MOUNTAIN PASSES IN THE CWA. CURRENTLY A WINTER STORM WARNING REMAINS
IN EFFECT FOR THE WASHINGTON CASCADE EAST SLOPES...AND ALSO FOR THE
NORTHERN BLUE MOUNTAINS. SIGNIFICANT SNOW AMOUNTS ARE EXPECTED FOR
THESE LOCATIONS. OVER THE SOUTHERN BLUE MOUNTAINS AND ALSO WALLOWA
COUNTY THERE IS A WINTER WEATHER ADVISORY FOR SNOW THAT WILL
CONTINUE TODAY WITH MODERATE SNOW ACCUMULATIONS. ANOTHER SURGE OF
MOISTURE IS NOW PUSHING INTO THE CASCADES IN A SERIES OF
DISTURBANCES IN A NORTHWEST FLOW ALOFT. SNOW HAS TAPERED OFF OVER
THE BLUE MOUNTAINS AND WALLOWA COUNTY TEMPORARILY. THIS NEW WEATHER
DISTURBANCE IN THE NORTHWEST FLOW HAS CAUSED SNOW TO BEGIN AGAIN
OVER THE SOUTHERN AND CENTRAL WASHINGTON CASCADE EAST SLOPES...AND
LATER THIS MORNING IT WILL REACH THE NORTHEAST MOUNTAINS AGAIN. THE
HEAVIEST SNOW WILL BE NEAR THE CREST OF THE CASCADES AND THE WEST
AND NORTHWEST SLOPES OF THE BLUES TODAY. THERE WILL ALSO BE ENOUGH
AVAILABLE MOISTURE FOR ADVISORY AMOUNTS OF SNOW FOR WALLOWA COUNTY.
THESE HIGHLIGHTS ARE IN EFFECT THROUGH 10 PM THIS EVENING FOR THE
WASHINGTON CASCADES...10 AM SATURDAY FOR THE SOUTHERN BLUE MOUNTAINS
AND UNTIL 6 PM SATURDAY FOR THE NORTHERN BLUE MOUNTAINS AND WALLOWA
COUNTY. COLDER AIR WILL BE FILTERING SOUTHWARD AS THE FLOW ALOFT
BECOMES MORE NORTHERLY DURING THE NEXT 24-36 HOURS AND THE LATEST
MODELS...ESPECIALLY THE NAM12 MODEL...ARE INDICATING COLD ENOUGH AIR
FOR POSSIBLE MIXED RAIN AND SNOW OR JUST WET SNOW FOR SOME OF THE
LOWER ELEVATIONS SUCH AS THE BLUE MOUNTAIN FOOTHILLS...ESPECIALLY
FROM PENDLETON NORTHWARD ABOVE 1500 FEET BEGINNING SATURDAY NIGHT.
SIGNIFICANT ACCUMULATIONS ARE EXPECTED IN THE WARNING/ADVISORY
AREAS...BUT ONLY TRACE AMOUNTS TO AN INCH ARE POSSIBLE IN THE BLUE
MOUNTAIN FOOTHILLS MAINLY NORTH OF PENDLETON ABOVE 1500 FEET. THE
WEATHER PATTERN WILL BEGIN TO DRY OUT LATE SATURDAY NIGHT INTO EARLY
SUNDAY AS THE FLOW BECOMES NORTHERLY. HOWEVER THE NORTHERLY FLOW
WILL KEEP CONDITIONS COOL WITH SOME UPSLOPE MOUNTAIN SNOW SHOWERS IN
THE NORTHEAST MOUNTAINS.

ONE OTHER WEATHER CONCERN FOR TODAY WILL BE INCREASING WINDS
ACROSS THE FORECAST AREA INTO THE 20 TO 30 MPH WITH GUSTS TO 40 MPH
RANGE. THESE WINDS WILL BE CLOSE TO ADVISORY SPEEDS IN THE BLUE
MOUNTAIN FOOTHILLS BUT AT THIS TIME THERE IS NOT ENOUGH CONFIDENCE
THAT ADVISORY SPEEDS WILL BE MET AND SO WILL JUST KEEP THE FORECAST
WINDY WITHOUT THE ISSUANCE OF ANY WIND ADVISORIES FOR NOW...THOUGH
IT WILL NEED TO BE MONITORED CLOSELY.

.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT...MODELS INDICATE A RIDGE
OF HIGH PRESSURE ACROSS THE EASTERN PACIFIC FROM SUNDAY INTO THE
START OF NEXT WEEK. A WEAK DISTURBANCE WILL MOVE THROUGH THE FLOW
SUNDAY INTO SUNDAY NIGHT FOR A SLIGHT CHANCE OF PRECIPITATION FOR
THE CASCADES AS WELL AS THE BLUE MOUNTAINS. THE REST OF THE AREA
WILL REMAIN DRY UNDER A NORTHWEST TO NORTHERLY FLOW. THE NEXT
DISTURBANCE WILL MOVE INTO THE AREA ON TUESDAY NIGHT...BRINGING AN
INCREASE OF PRECIPITATION ACROSS THE ENTIRE AREA. SNOW LEVELS WILL
LOWER WITH THE TROUGH LEADING TO SNOW CHANCES FOR THE MOUNTAINS AND
MOSTLY RAIN FOR THE LOWEST ELEVATIONS. HOWEVER...BY WEDNESDAY
NIGHT...SNOW LEVELS WILL LOWER ENOUGH THAT EVEN LOCATIONS IN THE
COLUMBIA BASIN COULD SEE SNOW. THE SYSTEM WILL EXIT THE AREA BY
THURSDAY WITH UPSLOPE SHOWERS CONTINUING AND DRYING IN THE COLUMBIA
BASIN. ANOTHER WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY
THE END OF THE WEEK FOR ANOTHER ROUND OF PRECIPITATION. DMH

&&

.AVIATION...12Z TAFS...A WEATHER DISTURBANCE WILL KEEP THE REGION
UNDER A MOIST WEST TO NORTHWEST FLOW THROUGH THE DAY. MOST TAF SITES
WILL SEE VFR CONDITIONS PREVAIL...BUT KPDT AND KALW MAY SEE
TEMPORARY REDUCTIONS AS CLOUDS BANK UP ALONG THE BLUE MOUNTAINS.
KALW AND KPDT ALSO HAVE THE BEST CHANCE TO SEE VICINITY SHOWERS THIS
AFTERNOON AS SHOWERS ENHANCE OVER THE BLUE MOUNTAINS DUE TO UPSLOPE
EFFECTS. SURFACE WINDS WILL INCREASE THIS AFTERNOON WITH GUSTS 25-35
KTS POSSIBLE AT ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  44  31  39  25 /  50  60  30  20
ALW  46  32  41  25 /  60  70  30  20
PSC  49  32  41  25 /  10  20  20  10
YKM  44  29  40  27 /  10  10  20  10
HRI  48  33  43  25 /  20  20  20  10
ELN  40  28  40  24 /  20  20  20  10
RDM  43  28  38  24 /  10  20  20  10
LGD  40  33  36  18 /  80  80  70  40
GCD  37  32  35  25 /  20  50  40  20
DLS  47  35  46  30 /  20  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST SATURDAY ORZ502.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY ORZ503.

     WINTER WEATHER ADVISORY UNTIL 6 PM PST SATURDAY ORZ049-050.

WA...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING WAZ520.

     WINTER STORM WARNING UNTIL 6 PM PST SATURDAY WAZ030.

&&

THREAT INDEX
TODAY : YELLOW
SATURDAY : YELLOW
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/84
Hazardous weather outlook, Dec 7, 5:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST FRI DEC 7 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
081215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PST FRI DEC 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON

A MOIST NORTHWEST FLOW AND A WEATHER DISTURBANCE IN THE FLOW WILL
CONTINUE TO BRING A SUPPLY OF ABUNDANT MOISTURE INTO THE REGION
TODAY. DUE TO THE FAST MOVEMENT OF THE FLOW OF AIR MOST OF THE
MOISTURE WILL BE WRUNG OUT OVER THE CASCADES AND THEN OVER THE
NORTHEAST MOUNTAINS. PRECIPITATION WILL BE IN THE FORM OF SNOW IN
THE MOUNTAINS. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE
WASHINGTON CASCADE EAST SLOPES AND THE NORTHERN BLUE MOUNTAINS. A
WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE SOUTHERN BLUE
MOUNTAINS...WALLOWA COUNTY AND THE GRANDE RONDE VALLEY. PLEASE REFER
TO NWS PRODUCT ID PDXWSWPDT FOR MORE DETAILS. ELSEWHERE THERE MAY BE
A FEW LIGHT SPRINKLES OR HIGHER ELEVATION SNOW SHOWERS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SATURDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON

THE SNOW WILL CONTINUE IN THE WARNING AND ADVISORY AREAS LISTED
ABOVE THROUGH MUCH OF SATURDAY AND THEN WILL DECREASE BY THE END OF
THE DAY. A COOL AND DRIER NORTHERLY FLOW ALOFT WILL THEN PREVAIL
OVER THE FORECAST AREA SUNDAY THROUGH TUESDAY. ANOTHER WEATHER
SYSTEM WILL THEN MOVE INTO THE REGION AGAIN TUESDAY NIGHT WITH MORE
LOW ELEVATION RAIN AND HIGHER ELEVATION SNOW SHOWERS. IT WILL REMAIN
COOL THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Washington Cascades

When
December 7, 8:00 AM PST to 9:00 PM PST
Where
East Slopes of the Washington Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Northwest Blue Mountains

When
December 7, 12:00 PM PST to December 8, 8:30 AM PST
Where
Northwest Blue Mountains forecast zone
Reported by
SNOTEL
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416046, 416047.